Pemphigus is well known for being caused or exacerbated by various factors, including drugs. Evidence supporting the causal role of medications has grown since 1951, when the first case of drug-induced pemphigus was described. The offending medications are generally classified as thiols, phenols and non-thiol non-phenol agents, according to their chemical structure. Most case reports of drug-induced pemphigus are related to thiol compounds, which include penicillamine, bucillamine, captopril, and tiopronine. Clinical features are non-specific and resemble at first other drug eruptions, later developing the typical aspects of either superficial pemphigus or pemphigus vulgaris. The former has been traditionally associated to administration of thiol drugs, while the latter, whose incidence is increasing, is more frequently associated with the use of non-thiol molecules. A peculiar clinical entity, known as contact pemphigus, has recently been described in response to a few topical agents, in particular imiquimod. The offending drugs may promote acantholysis through either a biochemical or an immuno-mediated mechanism, sometimes even both. Drug-induced bullous pemphigoid shows similar clinical, histological and immunopathological characteristics to idiopathic pemphigoid, but it is associated with systemic or topical administration of various medications, especially nonsteroidal antiinflammatory drugs, cardiovascular agents and penicillin and its derivates. The exact mode of pathogenic action of such medications is still unclear. Some drugs may act releasing thiol groups, thus altering hemidesmosome cohesion, while others may unmask hidden antigens or alter immune response by modulating T suppressors activity. Some molecules are also capable of acting synergically. Clinically, the outbreak is usually polymorphic at first, sometimes mimicking other diseases, such as eczematous or urticarial reactions, erythema multiforme, fixed drug eruption, prurigo and others. Some features, however, can suggest the drug origin. Specifically, in drug-induced forms, patients are often younger than patients with idiopathic pemphigoid. Moroever, in drug-induced pemphigoid, Nikolsky sign is usually positive, target-like lesions can be observed on palms and soles, bullae emerge on normal looking skin, and lower limbs and mucous membranes are frequently involved. Clinical course may range from acute, autolimiting and especially steroid-sensible forms to chronic and refractory cases. Diagnosis is based on clinical, histological and immunopathological aspects, and history is the fundamental step towards the identification of the iatrogenic nature.
|Translated title of the contribution||Drug-induced pemphigus and pemphigoid|
|Number of pages||8|
|Journal||Annali Italiani di Dermatologia Allergologica Clinica e Sperimentale|
|Publication status||Published - May 2010|
ASJC Scopus subject areas
- Immunology and Allergy